Friday, August 28, 2009

With statins, what you don't feel can hurt you

Barry Artiste Op/Ed


As a Health Physicist, what I can tell you what this story leaves out is statins, derived from mold, particularily Penicillium citrinum, (Who Knew eh?) has a few more proven side effects which can be disasterous, for one loss of short term memory function.   For someone such as teachers and mathematicans who need a sharp mind in order to do their job, statins can be a deal breaker.   I was on statins for a year, and working as a Health Consultant on Stargate SG-1, within a month, I experienced short term memory loss, forgetting even the simplest things such as formulas and equations needed to evaluate human health risk assessments, so I was always referring to my medical books, thus slowing my abilities in assessing Actors and Crews health effects under hot lights, Vocs from closed sets and special effects from chemicals to explosives used in the making of the film.  Luckily, I had reference tabs throughout medical manuals enabling me to make quick decisions on peoples health which is a big part of my job. Then there is muscle loss, I noticed it after a month, after a few months of stopping my daily dose of Zocor my faculties came back, thank christ.  I now use diet and exercise to treat my Chlorestoral, and after losing 30 pounds over the course of a year, my health is in back in check. 


Though many with heart disease attributed to high levels of LDL, the benefits far outweigh the risks.  Many people with heart disease also have fatty livers in which body fat is marbled all over the liver, like a Grade AAA Prime Rib, preventing the liver functions. Statins help remove the fatty deposits.  


Lastly, since Penicillium citrinum, a mold, has other serious side effects, such as memory loss, one benefit of this statin has shown an improvement in patients suffering from Dementia.  So all in all you are damned if you do take statins and damned if you don't take it.   



<!-- -->



With statins, what you don't feel can hurt you
By Alan Cassels, Times ColonistAugust 28, 2009 2:05 AM


t's a hot summer and time to relax. With most of us lucky to take some time to chill out, life couldn't feel better. Right?


Well, not so fast. New research adds more heft to that old adage: If you are feeling fine, you just haven't had enough tests.


A study published last month in the Canadian Medical Association Journal found that muscle weakening, one of the most common adverse effects related to drugs to lower cholesterol (statins like Crestor, Lipitor or Zocor) can be found in patients who have no apparent symptoms.


The fact that some patients taking statins experience muscle pain or cramps is not exactly groundbreaking news.




<!-- -->


Add Photos & Videos

Tags: | | | | |

No comments: